Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 119, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 14, 2016, 2:27 PM MDT for Harding County, Mora County, San Miguel County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2016, 2:27 PM MDT (20:27 UTC)
- Expired
- Jul 14, 2016, 3:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harding County, NM, Mora County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 146 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 1:40 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4096 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456
WUUS55 KABQ 142027
SVRABQ
NMC021-033-047-142115-
/O.NEW.KABQ.SV.W.0119.160714T2027Z-160714T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
227 PM MDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MORA COUNTY IN NORTHEASTERN NEW MEXICO...
NORTHEASTERN SAN MIGUEL COUNTY IN NORTHEASTERN NEW MEXICO...
WEST CENTRAL HARDING COUNTY IN NORTHEASTERN NEW MEXICO...
* UNTIL 315 PM MDT
* AT 226 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
ROY...OR 20 MILES EAST OF WAGON MOUND...MOVING SOUTH TO SOUTHEAST
AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN MORA...NORTHEASTERN SAN MIGUEL AND WEST CENTRAL
HARDING COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.
&&
LAT...LON 3590 10451 3601 10433 3571 10400 3553 10438
TIME...MOT...LOC 2026Z 327DEG 16KT 3590 10437
HAIL...1.00IN
WIND...60MPH
$$
403 follow-up statements
655
WWUS55 KABQ 142039
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
239 PM MDT THU JUL 14 2016
NMC021-033-047-142115-
/O.CON.KABQ.SV.W.0119.000000T0000Z-160714T2115Z/
MORA-SAN MIGUEL-HARDING-
239 PM MDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHEASTERN MORA...NORTHEASTERN SAN MIGUEL AND WEST CENTRAL
HARDING COUNTIES...
AT 239 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF ROY...OR 21 MILES WEST OF MOSQUERO...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN MORA...NORTHEASTERN SAN MIGUEL AND WEST CENTRAL HARDING
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3590 10451 3601 10433 3571 10400 3553 10438
TIME...MOT...LOC 2039Z 327DEG 16KT 3585 10433
HAIL...1.00IN
WIND...60MPH
$$
40527
WWUS55 KABQ 142055
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT THU JUL 14 2016
NMC021-033-047-142115-
/O.CON.KABQ.SV.W.0119.000000T0000Z-160714T2115Z/
MORA-SAN MIGUEL-HARDING-
255 PM MDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHEASTERN MORA...NORTHEASTERN SAN MIGUEL AND WEST CENTRAL
HARDING COUNTIES...
AT 254 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF ROY...OR 18 MILES WEST OF MOSQUERO...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN MORA...NORTHEASTERN SAN MIGUEL AND WEST CENTRAL HARDING
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3590 10451 3601 10433 3571 10400 3553 10438
TIME...MOT...LOC 2054Z 327DEG 16KT 3579 10428
HAIL...1.00IN
WIND...60MPH
$$
40453
WWUS55 KABQ 142110
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT THU JUL 14 2016
NMC021-033-047-142119-
/O.EXP.KABQ.SV.W.0119.000000T0000Z-160714T2115Z/
MORA-SAN MIGUEL-HARDING-
310 PM MDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORA...
NORTHEASTERN SAN MIGUEL AND WEST CENTRAL HARDING COUNTIES WILL EXPIRE
AT 315 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3590 10451 3601 10433 3571 10400 3553 10438
TIME...MOT...LOC 2107Z 327DEG 16KT 3579 10428
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:38 AM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 14, 11:38 AM MDT, 2 hours 49 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1138 AM MDT THU JUL 14 2016 .AVIATION... 18Z TAF CYCLE Surface frontal boundary stretching from the east slopes of the northern Sangre de Cristo Mountains southeastward to the Caprock south of KTCC at midday will continue to slowly press south and west through tonight. Sharp E-W moisture gradient accompanying the boundary along with NELY surface winds to around 20 kts. Forward progress is a bit faster than previous model trends, but shallow nature of the relatively cooler air mass will limit westward extent of best moisture available for SHRA/TSRA that are forecast to develop across northeast and far east-central NM this afternoon into the evening. Storm motions here toward the southeast at 25-30kts. Wind shift impacting KLVS and KTCC initially, then anticipate moderately strong easterly gap winds tonight for KABQ and KSAF peaking between 03Z-11Z. Patches of MVFR cigs may develop east of the central MT chain overnight but confidence too low to include at KTCC or KLVS. Gusts associated with the east canyon/gap wind with the front at KABQ may approach airport weather warning criteria overnight. kj && .PREV DISCUSSION...334 AM MDT THU JUL 14 2016... .SYNOPSIS... As high pressure continues to build back into New Mexico, a front will slide into northeastern corner of the state today. This front will drop temperatures just a few degrees while also bringing some moisture for showers and thunderstorms. Some of the thunderstorms in northeastern New Mexico may become strong to severe this afternoon with large hail and damaging winds possible. A few showers and thunderstorms may also sneak over the south central and southwestern mountains, but this activity will be less organized with minimal rainfall. Temperatures will still be hot to very hot ahead of the front today. The front will advance farther west tonight, bringing some gusty canyon winds to a few central locales within the state. The passage of the front and increased moisture into the eastern half of New Mexico will lead to isolated to scattered showers and thunderstorms for some eastern zones on Friday with a few strong to severe storms possible again. Storms will be fairly sparse and isolated on Saturday, generally confined close to the central mountain chain of New Mexico. && .DISCUSSION... Minimal changes in the flow and orientation of high pressure are expected today in the mid to upper levels of the troposphere. However, a surface cold front will introduce some changes. Cold is certainly a relative term, as high temperatures area still expected to soar into the 90s for most of the northeastern zones behind the front. The front will also advect some higher dewpoints into NM, and this coupled with healthy instability will fuel shower and thunderstorm development near the Sangre de Cristos eastward to the TX/OK panhandles. Enough directional wind shear will be present for some strong to severe cells. Elsewhere the hot, and mostly dry conditions will prevail. Some triple digit temperatures will be fairly commonplace along and south of Interstate 40. Have hedged a few degrees below guidance for Quay, Curry, and Roosevelt counties where the front might sneak in before records are jeopardized. However, Chaves county will likely flirt with near records again (111 F is the record at Roswell). The front will continue spilling south and west overnight, likely inducing a gap wind for Santa Fe and Albuquerque, especially with some potential convective outflow assistance. The stage will then be set for isolated to scattered storms over the eastern half of NM into Friday due to more widespread placement of healthy dewpoints. Again a few storms might turn strong to severe on Friday, especially in the northeast; this will be where southeasterly surface flow will be juxtaposed with westerly flow aloft, leading to healthy 0-6 km bulk shear in the 25 to 35 kt range. Overall temperatures will run a few degrees cooler in the eastern half of the state, but conditions will still be rather hot with a few triple digit readings still possible. On Saturday, the surface flow turns south southwest in the plains. This will moderate or drop the dewpoints some, but sufficient fuel and instability should be present for storms near the central mountain chain and the interface with the high plains. Overall storm coverage is expected to be less on Saturday, and unfortunately the temperature readings in the eastern plains will likely rebound a few degrees. High pressure will be over NM, steering any storms slowly and at varying headings. High pressure will move very little into Sunday, repositioning toward northeast NM while pressure heights rise. This will suppress storms more with temperatures cooking above normal. Into the middle of next week, the high appears to make a slow jaunt northeastward into the central plains while strengthening to near 600 decameters at 500 mb. This will start orienting the flow for some indirect advection of subtropical moisture into western NM, but mostly into AZ. 52 && .FIRE WEATHER... ...Unusually hot, dry and unstable conditions to persist through the weekend... Today will be similar to yesterday as the upper high remains centered near the bootheel, with above normal daytime temperatures and widespread Haines values of 6. The one exception is the northeast plains/highlands after a backdoor front pushes in. Highs across the northeast will be 5-10 degrees cooler than yesterday's and minimum humidity will be 15-25 percent higher. Look for a round of late day storms to develop along and behind the backdoor front across the northeast and then continue through the evening hours with wetting rains certain, although with a relatively small footprint. The backdoor front will progress southwest through the central mountain chain tonight and out to near the Continental Divide, bringing significantly improved humidity recovery behind it. The added moisture from the backdoor front will fuel a round of daytime heating triggered storms Friday, which will be wetting east of the central mountain chain and dry with gusty winds to the west. The upper high is forecast to transition northeast across the state over the weekend with unusually hot, dry and unstable conditions persisting. The upper high will continue northeast and take up residence over OK/KS early next week and continue there through the work week, which is further west than the past couple of 00z medium range model solutions have shown. With the expansive upper high in closer proximity to New Mexico, northward moisture transport and chances for wetting rain will favor Arizona and far western New Mexico next week. Given the 00z GFS and ECMWF solutions, then trend for next week doesn't appear to be as wetting as what was previously indicated. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for the following zones... NMZ538. && 54
Hazardous weather outlook, Jul 14, 6:01 AM MDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 601 AM MDT THU JUL 14 2016 NMZ501>540-151200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 601 AM MDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SOME STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING IN NORTHEAST NEW MEXICO AS A FRONT WORKS INTO THE STATE. LARGE HAIL AND GUSTY DOWNBURST WINDS WILL BE BE THE PRIMARY THREATS. FARTHER SOUTH HOT AND NEAR RECORD TEMPERATURES WILL CONTINUE OVER THE EAST CENTRAL TO SOUTHEASTERN PLAINS OF NEW MEXICO. THERE WILL BE AN ELEVATED RISK FOR HEAT RELATED ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS POTENTIAL FOR SOME STRONG TO SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING IN NORTHEAST NEW MEXICO. LARGE HAIL AND GUSTY DOWNBURST WINDS WILL ONCE AGAIN BE BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. 52
In the hours before
Special weather statement, Jul 14, 2:16 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 216 PM MDT THU JUL 14 2016 NMZ528-531-532-142045- EASTERN SAN MIGUEL COUNTY-HARDING COUNTY-FAR NORTHEAST HIGHLANDS- 216 PM MDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORA AND WEST CENTRAL HARDING COUNTIES UNTIL 245 PM MDT... AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF ROY...OR 20 MILES EAST OF WAGON MOUND...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3567 10431 3595 10449 3607 10432 3588 10405 TIME...MOT...LOC 2016Z 319DEG 14KT 3596 10435 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:53 AM MDT | Heat Advisory | ABQ | 16 hr | |
| Jul 14, 2:16 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Jul 14, 2:37 PM MDT | Special Weather Statement | ABQ | Harding | 23 min |
| Jul 14, 3:16 PM MDT | Special Weather Statement | ABQ | San Miguel | 29 min |
| Jul 14, 3:23 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 37 min |
| Jul 14, 3:55 PM MDT | Special Weather Statement | ABQ | San Miguel | 35 min |
| Jul 14, 4:02 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 118 min |
| Jul 14, 4:16 PM MDT | Special Weather Statement | ABQ | Mora | 29 min |
| Jul 14, 4:41 PM MDT | Special Weather Statement | ABQ | Colfax | 34 min |
| Jul 14, 4:43 PM MDT | Special Weather Statement | ABQ | Mora | 32 min |
| Jul 14, 4:53 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| Jul 14, 5:16 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 23 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.